Children gain weight on psych medications

October 27, 2009 2:42:09 PM PDT
Alarming weight gain is being seen in children who are taking psychiatric medications. Weight gain is a known side effect of anti-psychotic drugs, but researchers are now seeing children pack on the pounds at a very fast rate.

A study in the Journal of the American Medical Association shows children gain nearly 20 pounds and become obese within just 11 weeks.

The study also links these drugs with worrisome increases in blood fats including cholesterol, which could make children more prone to heart problems in adulthood.

Nevertheless, the medications do have benefits; they reduce severe psychotic symptoms and can help children with autism and attention deficit disorders.

Researchers say the results underscore the need for doctors to closely monitor these young patients and consider other medications first when possible.


Load Comments